In the last three months, I have had two steroid epidurals and a 6-day pack of Medrol for back pain. In those months I have gained over 20 pounds even though I am eating healthy. I've had to go to an 800 calorie day diet to stop gaining.
Is there anything that can counteract the effects of this medication? Also, can anyone who has been through this tell me how long they it took for this medicine to get out of their system and their weight get back to normal?
It is sad that these great drugs called steroids come with so many side effects. I am sorry that you are experiencing one of the most common, weight gain. You received a fair amount of them.
There are other causes of weight gain such as hypothyroidism and other conditions so it is always important to make sure that it is from the steroids. But steroids can cause weight gain and it can also cause a redistribution of body fat to places that are undesirable, particularly the face, back of the neck, and abdomen. Steroids may also cause you to retain fluid (water) so that your weight increases but it will gradually decrease once you stop the medication.
An 800 calorie diet is not healthy. I encourage you to consult with your physician to order a dietary consult to help you eat healthy and still lose weight. I am sure you know that exercise is also very important. I suggest that you take your caloric intake up to 1,500 until you are able to see your physician. I have always had problems with weight gain after steroids. I almost did what you are doing but found a local weight management system and lost more than the 20 lbs I had gained on a 1,500 cal diet. It was amazing to me.
I wish you the best but please diet sensibly. Your body needs proper nutrient to remain healthy. Please let us know how you are doing. Take Care, Tuck
I really don't know what to tell you with regard to the weight gain, because when I had my spinal surgery, they put me on the Medrol DosePak afterward and I had to stop it four days into it because I developed steroid psychoses from it. I did have a bunch of odd side effects from them, however, that took about a month to resolve after they took me off them. I completely lost my senses of taste and smell, and it was about 30 days until they returned. So maybe it takes about a month for your body to start to return to normal after you stop them, and at that point your body will respond normally to whatever calories you are eating each day.
My friend and I were talking about this at lunch today. She had the epidural and gained 20+ pounds. She has lost maybe 10 of that and it has been 6 mths since the epidural. I was thinking about doing it too till she told me that cause I also have hypothyroidism. Which causes weight gain. Then after back surgery I couldnt do much for 3 mths and I gained 10 lbs. However I was also on steroids due to inflamation (inflammation) after surgery. So what to do????????? I walk, work hard, dont eat much and still gain weight. I wish you luck.
i hear if u decide to get an epidural then do it one time and if u do not feel better than never do it again. if u feel better than maybe one more time,however to me the side effects sounds bad. i am scared to get this, especially weight gain and other side effects. what does everyone else think?
I had a steroid epidural and gained 30 lbs!!!!! I was freaking out until realizing what caused it. I pray this weight goes away soon! The epidural didn't help the pain much so I will NOT be getting any more! If anyone can give me advise on how long it takes or how to lose this please let me know.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.